Journal of Mathematics and Statistics

APPROXIMATION OF ESTIMATES IN THE SUSCEPTIBLE-INFECTIOUS-REMOVED EPIDEMIC MODEL

Changhyuck Oh

DOI : 10.3844/jmssp.2013.38.42

Journal of Mathematics and Statistics

Volume 9, Issue 1

Pages 38-42

Abstract

In this note, a simple approximation for the maximum likelihood estimates of infection and removal parameters used in the Susceptible-Infectious-Removed (SIR) epidemic model is presented. This approximation can be applied when the numbers of susceptible and infected individuals are observable only at discrete points in time. Since, in such cases, a closed form of the likelihood function is generally too complicated to obtain, the proposed approximation method represents an important advance. Simulation results show that the method yields approximations quite close to the maximum likelihood estimates obtained under continuous observation.

Copyright

© 2013 Changhyuck Oh. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.